Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 233, NWS Springfield, MO

August 11, 1998Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 11, 1998, 2:34 PM CDT for Howell County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1998, 2:34 PM CDT (19:34 UTC)
Expired
Aug 11, 1998, 6:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 111934
FFWSGF
MOC091-112300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT TUE AUG 11 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 600 PM CDT

* AT 230 PM LOCAL LAW ENFORCEMENT REPORTED FLOODING OVER LOW WATER
  CROSSINGS AND SMALL CREEKS IN THE WEST PLAINS AREA.

* FLOODING WILL CONTINUE IN THE WEST PLAINS AREA THROUGH MUCH OF THE
AFTERNOON AS RUNOFF CONTINUES TO FLOW INTO SMALL CREEKS AND LOW WATER
CROSSINGS. FLOODING IS LIKELY ALONG BENNETT AND MYATT CREEKS AND
ALONG THE SOUTH FORK SPRING RIVER.


BECAUSE OF THE HILLY TERRAIN ACROSS THEl OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY FLOODED.  DO NOT ATTEMPT TO
TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

SHUMWAY/TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:15 AM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 2:15 AM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT TUE AUG 11 1998

NOT MUCH PCPN REMAINING FROM LAST EVE MCS ACROSS S CNTRL MO...EXCEPT
OUTFLOW BOUNDARIES.  SHRTWV BEEN TRACKING PAST COUPLE OF NIGHTS HARD
TO PICK OUT ON WV IMAGERY DUE TO CONVECTIVE CLOUD COVER.  CLOUD COVER
THINNED YDA AND ALLOWED FOR TEMPS TO REACH THE UPPER 80S ACROSS MOST
OF CWA.  UPR LVL RIDGE REMAINS TO THE W KEEPING US IN NW FLOW
PATTERN.  SFC ANALYSIS HAS TROF FROM SW CORNER OF MO INTO LAKE OF THE
OZARKS REGION WITH CDFNT FROM NEAR KANSAS CITY TO QUINCY.  KSGF WAS
SHOWING STORMS FORMING ACROSS HENRY/BATES COUNTY AND HAVE BEEN
REGENERATING TO THE S AND W DURING THE PAST HOUR AND A HALF.  IR
SATELLITE SHOWS COOLING TOPS IN THIS AREA AS WELL.

MAIN FCST FOCUS WILL BE WITH TSRA CHANCES WITH NW FLOW ALOFT
CONTINUING AND BRINGING CURRENT SHRTWV ACROSS S MO TDA AND NEXT WV
INTO CNTRL PLAINS DURING LATER PDS.  TEMPS WILL ALSO BE TRICKY TDA
WITH CLOUD COVER REMAINING FROM CONVECTION.

WITH NW FLOW EXPECTED TO CONTINUE...LOOK FOR CDFNT TO ADVANCE SE
THROUGH MUCH OF THE CWA BY 00Z.  MUCH DRIER AIR INDICATED FROM 06Z
SFC ANALYSIS BEHIND THE FRONT ACROSS N MO/IA.  CONTINUING TO USE ETA
AS GUIDANCE AS IN THE PAST COUPLE OF SHIFTS.  ETA AFTERNOON CAPES OF
2-3K J/KG ARE PROJECTED ACROSS CNTRL S MO INTO JUICY AIR WITH
CDFNT/SHRTWV IN THE AREA AS WELL.  WILL KEEP 40 POPS ACROSS ALL BUT
MY NE COUNTIES WHICH WILL PUT A 30 POP IN.  WOULD LIKE TO MAINTAIN A
30 POP FROM BRANSON TO WEST PLAINS TONIGHT...OTHERWISE REMAINDER OF
CWA SHOULD GO PARTLY CLOUDY.

HAVE GONE FROM OVERDOING TEMPS TO UNDER-CUTTING TEMPS PAST TWO
NIGHTS. CLOUD COVER FROM CONVECTION LOOKS THICKER ACROSS CWA THAN YDA
AT THIS TIME AND SHOULD HINDER TEMP RISE MORE SO THAN YDA.  WILL GO
CLOSER TO THE COOLER FAN/ETA 2M TEMPS TDA.

RECOMMENDATIONS FOR TDA...
SGF/JLN/FT SCOTT...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS.  HIGH IN THE MID 80S.  NORTH WIND 5 TO 10 MPH.

BRANSON/UNO/EMINENCE...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF
SHOWERS AND THUNDERSTORMS.  HIGH IN THE MID 80S.  WIND BECOMING NORTH
AT 5 TO 10 MPH.

AIZ/VIH...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH IN THE MID 80S.  NORTH WIND AROUND 10 MPH.

CCF
SGF EB 086/065 087/064 088 05422
JLN EB 086/065 088/065 090 05422

LINDENBERG

In the hours before

Special weather statement, Aug 11, 1:00 PM CDT, 1 hour 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 11 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...

A WEAK COLD FRONT EXTENDED OVER SOUTHERN MISSOURI FROM LOW PRESSURE
IN SOUTHEAST MISSOURI.  THIS FRONT WILL BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS.  THE BEST CHANCE OF PRECIPITATION WILL BE
EAST OF A LINE FROM LAKE OF THE OZARKS TO SPRINGFIELD.

MOST THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE
LIMITS...HOWEVER A FEW STORMS COULD BRIEFLY REACH SEVERE LIMITS.  THE
MAIN THREAT FROM ANY THUNDERSTORM DEVELOP WILL BE HEAVY RAIN. DUE TO
THE SLOW MOVEMENT OF THESE STORMS...LOCALIZED FLOODING WILL BE
POSSIBLE.

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL NOT BE NEEDED FOR THE
REST OF TODAY AND INTO WEDNESDAY MORNING.

SHUMWAY
Special weather statement, Aug 11, 1:59 PM CDT, 35 minutes before
MOZ058-070>071-081>083-091>092-095>098-101>106-112000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT TUE AUG 11 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BARRY             CHRISTIAN         DENT              DOUGLAS
HOWELL            LACLEDE           MARIES            MCDONALD
OREGON            OZARK             PHELPS            PULASKI
SHANNON           STONE             TANEY             TEXAS
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           BRANSON           WEST PLAINS
FORT LEONARD WOOD SALEM             MARSHFIELD        OZARK
MONETT

...A FLASH FLOOD WARNING CONTINUES THROUGH 3 PM FOR SOUTHERN TEXAS
AND HOWELL COUNTIES OF SOUTH CENTRAL MISSOURI...

AT 200 PM... RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS
MOVING SOUTH AT 15 MPH OVER PORTIONS OF THE OZARKS. THE HEAVIEST
RAINFALL WAS OCCURRING NEAR THE MISSOURI ARKANSAS BORDER BETWEEN
KIMBERLING CITY TO ALTON. ALSO A FEW STORMS WERE OVER COMMUNITIES
BETWEEN FORT LEONARD WOOD TO ROLLA.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE STILL POSSIBLE...
MAINLY ALONG THE MISSOURI ARKANSAS BORDER THROUGH 3 PM. HOWEVER...
THE HEAVY RAINFALL THAT PRODUCED BETWEEN TWO AND THREE INCHES OF
RAIN SINCE 11 AM IN PORTIONS OF SOUTHERN TEXAS AND HOWELL COUNTIES
HAS DECREASED... HOWEVER RUNOFF WILL CONTINUE TO PRODUCE LOCALLY
FLOODING... ESPECIALLY ALONG CREEKS... AND LOW WATER BRIDGES.

HOWELL AND MYATT CREEKS OF SOUTHERN HOWELL COUNTY ARE MOST LIKELY
FULL AND SOME FLOODING IS LIKELY. ALSO SOME OF THE TRIBUTARIES THAT
FLOW INTO THE JACKS FORK RIVER IN SOUTHEAST TEXAS COUNTY ARE MOST
LIKELY FULL AND SOME FLOODING IS LIKELY.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY
RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES.

TAGGART
Special weather statement, Aug 11, 1:59 PM CDT, 35 minutes before
MOZ058-070>071-081>083-091>092-095>098-101>106-112000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT TUE AUG 11 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BARRY             CHRISTIAN         DENT              DOUGLAS
HOWELL            LACLEDE           MARIES            MCDONALD
OREGON            OZARK             PHELPS            PULASKI
SHANNON           STONE             TANEY             TEXAS
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           BRANSON           WEST PLAINS
FORT LEONARD WOOD SALEM             MARSHFIELD        OZARK
MONETT

...A FLASH FLOOD WARNING CONTINUES THROUGH 3 PM FOR SOUTHERN TEXAS
AND HOWELL COUNTIES OF SOUTH CENTRAL MISSOURI...

AT 200 PM... RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS
MOVING SOUTH AT 15 MPH OVER PORTIONS OF THE OZARKS. THE HEAVIEST
RAINFALL WAS OCCURRING NEAR THE MISSOURI ARKANSAS BORDER BETWEEN
KIMBERLING CITY TO ALTON. ALSO A FEW STORMS WERE OVER COMMUNITIES
BETWEEN FORT LEONARD WOOD TO ROLLA.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE STILL POSSIBLE...
MAINLY ALONG THE MISSOURI ARKANSAS BORDER THROUGH 3 PM. HOWEVER...
THE HEAVY RAINFALL THAT PRODUCED BETWEEN TWO AND THREE INCHES OF
RAIN SINCE 11 AM IN PORTIONS OF SOUTHERN TEXAS AND HOWELL COUNTIES
HAS DECREASED... HOWEVER RUNOFF WILL CONTINUE TO PRODUCE LOCALLY
FLOODING... ESPECIALLY ALONG CREEKS... AND LOW WATER BRIDGES.

HOWELL AND MYATT CREEKS OF SOUTHERN HOWELL COUNTY ARE MOST LIKELY
FULL AND SOME FLOODING IS LIKELY. ALSO SOME OF THE TRIBUTARIES THAT
FLOW INTO THE JACKS FORK RIVER IN SOUTHEAST TEXAS COUNTY ARE MOST
LIKELY FULL AND SOME FLOODING IS LIKELY.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY
RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES.

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:07 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski53 min
Aug 10, 9:33 PM CDTSevere Thunderstorm WarningSGFHowell47 min
Aug 10, 10:43 PM CDTFlash Flood WarningSGFHowell, Oregon4 hr
Aug 11, 11:41 AM CDTFlash Flood WarningSGFHowell, Texas3 hr
Aug 11, 12:45 PM CDTSevere Thunderstorm WarningSGFHowell35 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.